The antinausea drug ondansetron (Zofran) will carry a new warning about the risk of abnormal heart rhythms, the FDA announced last week.
The drug may increase the risk of prolongation of the QT interval of the electrocardiogram, which can lead to abnormal and potentially fatal arrhythmias, including torsade de pointes, according to an FDA press release.
Patients at particular risk for developing torsade de pointes include those with underlying heart conditions, such as congenital long QT syndrome, those who are predisposed to low levels of potassium and magnesium in the blood, and those taking other medications that lead to QT prolongation.
The label had previously warned about QT interval prolongation, but the new warning urges physicians to avoid the use of ondansetron in patients with congenital long QT syndrome. In addition, ECG monitoring is recommended in patients with electrolyte abnormalities (e.g., hypokalemia or hypomagnesemia), congestive heart failure, and bradyarrhythmias or patients taking concomitant medications that prolong the QT interval.
The FDA is also requiring the drug manufacturer to conduct a thorough study to determine the degree to which ondansetron may cause QT interval prolongation, and promises to update the public when more information becomes available.